When you get a headache, you're faced with the Big Three options for over-the-counter pain relief: aspirin, acetaminophen (paracetamol) or ibuprofen. But which is best, according to the latest scientific evidence? And what's the best for toothache, back pain, period pain or musculoskeletal injuries? A pain specialist explains who the winners are in each main category.
ProPublica.org and This American Life partnered for a special report on acetaminophen (also known as paracetamol), the active ingredient in Tylenol, which is also found in many other over-the-counter medications. The narrow therapeutic index of acetaminophen means that often, the difference between safe use and overdose can be as small as one gram. From ProPublica.org: "About 150 Americans die a year by accidentally taking too much acetaminophen, the active ingredient in Tylenol, federal data from the CDC shows."
The introduction of a limit on the number of tablets sold in packets of paracetamol has led to a 43% reduction in the number of poisoning deaths. People often question what stops someone from going to different chemists and buying as much paracetamol as they want. However, this question misses the point of the 1998 legislation. The thinking behind the limit on paracetamol pack sizes is that most suicidal behaviour is impulsive. People often use what is closest at hand. So making paracetamol packs smaller means that it is less likely a suicidal person would have ready access to dangerous amounts of paracetamol. [more inside]